Ohio, 2006

Hail in Ohio, April 23, 2006

April 23, 2006 · NWS CLE · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 23, 2:20 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 23, 2:20 AM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
320 AM EDT SUN APR 23 2006

.SHORT TERM(TODAY-TUES)...
SHORT WAVE MOVG THRU THE CWA EARLY THIS MORNING WHICH HAS SUSTAINED
CONVECTION ACROSS THE AREA THRU THE NIGHT SO FAR.  UPPER LOW
BASICALLY OVER LOWER MI THIS MORNING AND IS FCST BY THE NAM TO MOVE
TO SERN ONTARIO JUST NORTH OF KERI.   GFS POSITION IS FURTHER EAST
OVER NRN LAKE ONTARIO.  BOTH MDLS HAVE ANOTHER VORT WAVE ...CRNTLY
OVER LAKE SUPERIOR...ROTATING SE INTO THE AREA BY MID/LATE AFTN.
WILL NEED TO CARRY SHWRS/CHC T EAST THIRD OF THE AREA EARLY THIS
MORNING BUT CLEARING HAS ALREADY MOVED INTO WRN OH BEHIND THE FIRST
WAVE.  THIS CLEARING TO PROGRESS EASTWARD THRU THE AM.  WL NEED TO
INCREASE CLOUDS THRU THE AFTN HWVR AS NEXT SHORT WAVE DECENDS ACRS
THE AREA.  ALSO LOOKING AT BUFKIT PROFILES...AMS CONTINUES WELL
MIXED AOB 5KFT AND SLIGHTLY UNSTBL ABV WITH DP LIFT.  WILL BRING
SHOWERS BACK FOR THE MID/LATE AFTN. GVN TIMING AND STEEP LAPSE RATES
WL CONT WITH THE CHC OF THUNDER.  ATTM NO THUNDER IS FCST FOR TNGT
AND ALTHOUGH DYNAMICS COULD HELP TO PRODUCE SOME IMBEDDED THUNDER
EARLY IN THE EVG...LACK SIG CAPE OR FAVORABLE LIS SUGGEST LIMITED
THREAT SO WL KP THUNDER OUT FOR NOW.  MON STARTING TO LOOK DRY.
EARLIER GRAPHICS HAD A SLIGHT CHC BUT HAVE REMOVED IT.  WK UPPR
SHORT WAVE RDG MOVES ACRS THE AREA IN LIMITED MSTR.  GFS WARMER THAN
NAM AT 850MB WITH +12 TO +14C VS +8 FOR THE NAM.  EITHER WAY XPC MON
TO BE A NICE DAY AHEAD OF THE NEXT CDFNT.  MDLS DIFFER IN TIMING OF
THE FRONT WITH THE GFS MUCH SLOWER THAN THE NAM BY APPROX 12 HOURS.
THE NAM HAS THE FRONT THRU THE AREA BY 09Z-12Z TUES WHILE THE NAM
TAKES THE FRONT EAST OF THE AREA AROUND 18Z. GVN THESE DIFFERENCES
WL REFRAIN FROM ADDING ANY DETAIL ATTM AND WL KP FCST AS IS WITH
SHWRS MONDAY NIGHT AND TUESDAY MORNING.

&&

.AVIATION(06Z-06Z)...
WEAK SFC LOW AND TROUGH NOW JUST E OF SANDUSKY KICKING OFF SHRA/TSRA
WILL MOVE EAST OF ERIE BY AROUND 12Z.  EXPECT MAINLY SHRA THIS
MORNING WITH JUST A FEW RUMBLES OF THUNDER...WITH MOST OF THE TSRA
ACTIVITY OVER SRN OHIO.  HAVE GOTTEN GUSTS OF UP TO 32 KNOTS IN SOME
OF THE SHRA THIS EVENING HOWEVER.

BEHIND THE TROUGH SOME CLEARING ACROSS INDIANA AND ILLINOIS.  AS
CLEARING MOVES ACROSS AREA DO EXPECT SOME FOG TO DEVELOP TOWARD
DAYBREAK...BUT MAINLY MVFR CONDITIONS.

AN UPPER LEVEL LOW WILL MOVE ACROSS FORECAST AREA SUNDAY EVENING
KICKING OFF SOME RAIN SHOWERS...ALTHOUGH MAY SEE AN ISOLATED RUMBLE
OF THUNDER.

&&

.LONG TERM(TUE-FRI)...
INITIALLY CLOSED LOW OVER THE LOWER LAKES IN THE SHORT TERM IS
LIFTING UP TO NE AS AN OPEN WAVE THROUGH EASTERN CANADA AND NEW
ENGLAND. WHILE ANOTHER CLOSE LOW PASSES JUST NORTH OF THE GREAT
LAKES WITH TROUGH DOWN INTO THE LOWER LAKES REGION WHICH LIFTS UP TO
NE BY FRIDAY...BUT THIS IS THEN FOLLOWED BY ANOTHER S/W MOVING INTO
GREAT LAKES BY NEXT SATURDAY.  EXPECT COOLING TREND TO CONTINUE
EARLY IN EXTDD FOLLOWED BY SLIGHT WARMING TREND BUT TEMPERATURES
ONLY PUSHING BACK UP CLOSE TO OR SLIGHTLY ABOVE NORMAL. 1ST COLD
FRONT SHOULD MOVE THROUGH LATE MONDAY NIGHT EARLY TUESDAY. HIGH
PRESSURE JUST BEGINNING TO BUILD IN ON WEDNESDAY WHICH THEN SLIDES
THROUGH UPPER OHIO VALLEY ON FRIDAY FOR PERIOD OF DRY WEATHER. MAY
HAVE SFC TROF/UPPER LEVEL S/W MOVE THROUGH TUESDAY NIGHT OR
WEDNESDAY WHICH MAY CAUSE SOME SHOWERS OVER NORTHEASTERN AREAS BUT
WILL ONLY GO WITH SLGT CHANCE FOR NOW. THEN ANOTHER COLD FRONT TO
MOVE INTO THE AREA LATE FRIDAY NIGHT EARLY SATURDAY FOR ANOTHER
ROUND OF SHOWERS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.

&&

SHORT TERM...TK
LONG TERM...WCR
AVIATION...DJB
Hazardous weather outlook, Apr 22, 5:29 AM EST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
629 AM EDT SAT APR 22 2006

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-231030-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
629 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ACROSS PORTIONS OF NORTH CENTRAL AND NORTHEAST
OHIO EARLY TODAY WILL LIFT BY MID MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Cleveland radar (KCLE), 49 km away, was scanning. The volume nearest the first event began at 08:33 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Huron

When
April 23, 3:34 AM EST
Where
Huron County, Wakeman
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
41.250, -82.400

Nickel size hail was observed.

Hail, Erie

When
April 23, 3:40 AM EST
Where
Erie County, 3 mi S of Birmingham
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.283, -82.350

Penny size hail was observed.

Hail, Summit

When
April 23, 5:05 AM EST
Where
Summit County, Cuyahoga Falls
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.133, -81.483

Penny size hail was observed in Cuyahoga Falls, Stow, and Akron.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503593, 5503594, 5503592.